A courageous woman has opened up about her harrowing ordeal with topical steroid withdrawal. This condition left her skin so inflamed that strangers often mistook her for a victim of extreme sunburn.
Amy Moldenhauer’s battle with skin woes commenced during her childhood, plagued by persistent eczema outbreaks characterized by relentless itching.
As an adult, she became increasingly reliant on steroid creams to manage her condition. However, in July 2022, she made the bold decision to abandon these medications completely.
What Amy, a 28-year-old breathwork facilitator hailing from Melbourne, Australia, didn’t anticipate were the excruciating withdrawal symptoms that followed, rendering her skin exquisitely sensitive and agonizingly painful, driving her to desperate screams.
Her skin began to flake so profusely that her mother had to diligently vacuum her bed each day to remove the discarded skin fragments.
“After discontinuing steroid creams, my skin turned a fiery red, resembling an extreme sunburn,” recounted Amy. “Soon, my skin began to flake, and I would shed an entire dustpan full of skin at least once daily. My condition cycled between oozing, swelling, burning, and flaking. I also experienced ‘red sleeves’ when my arms, legs, palms, and soles all became inflamed and crimson. It became clear to me that I was suffering from topical steroid withdrawal.”
Topical steroid withdrawal (TSW) can manifest when patients cease using steroid creams after prolonged use. Such creams are frequently prescribed to alleviate eczema, atopic dermatitis, and psoriasis symptoms.
For Amy, the pain during withdrawal was so intense that she couldn’t bear even the gentle caress of the wind on her hypersensitive skin.
She explained, “I became hypersensitive to water, movement, moisturizers, fabrics, and temperature—every sensation was a torment. The pain was unbearable. The intense sensations and burning agony left me incapacitated. I was mostly confined to my bed, wrapped in towels, during the initial months. My inability to regulate body temperature meant that I was either shivering with cold or drenched in sweat. Sleep eluded me due to the deep-seated itch, and my days were consumed by scratching until my skin bled, as the pain of breaking the skin was preferable to the relentless itch.”
Amy endured not only unbearable itch but also nerve pain, swollen lymph nodes, oedema, eye dryness, swelling, skin atrophy, hair loss on her head and body, insomnia, extreme fatigue, depression, and anxiety.
After enduring eight months of torment, Amy decided to move to Canada to be closer to her mother, Susan.
She shared, “It reached a point where I needed my mother’s assistance even for basic tasks. My daily routine consisted of being lifted out of bed while I screamed or wept. My mother would undress me, remove the flaking skin, change my dressings, and vacuum the bed, covered in piles of discarded skin. Afterwards, I would return to bed, as any movement would result in unbearable cracks in my skin.”
The emotional toll of this ordeal left Amy grappling with severe depression and the profound sense of missing out on a ‘normal’ life.
She confided, “I felt like a burden to everyone and a mere shadow of my former self. I plunged into a dark abyss of depression. I experienced daily panic attacks, often triggered by the thought of movement or any physical activity. My mother was my lifeline—she held me through every panic attack, prepared meals for me, fed me, changed my dressings, and stayed with me through the long, difficult nights.”
Fortunately, in August 2023, Amy’s skin began to show signs of improvement. She is now on the path to almost complete recovery and eagerly anticipates resuming a ‘normal’ life.
Amy is sharing her story to inspire others to seek help and be cautious about the use of steroid products.
She advised, “The most crucial steps are giving your body time, rest, and accepting support from those around you. For me, ceasing my obsession with fixing my skin marked a turning point as it helped me cope mentally with the pain. I highly recommend breathwork; it’s incredibly effective in regulating the nervous system, managing pain, and dealing with extreme emotions. Have faith in yourself and your capacity to endure. There will be moments when you feel overwhelmed, utterly alone, and devoid of answers, but I promise you, it does get better. To anyone going through something similar: reach out for help. Seek the support you need and grant your body the time it requires to heal. And, to the best of your ability, resist the urge to scratch.”
This content and images have been licensed to use by Jam Press, edited and syndicated by https://www.znewsservice.com/.
Should you have any questions relating to this content please get in touch with Jam Press via https://www.jampress.co.uk/contact-us/